06262017Headline:

Atlanta, Georgia

HomeGeorgiaAtlanta

Email Darren Tobin
Darren Tobin
Darren Tobin
Attorney • (866) 735-1102 Ext 305

Bronx Jury Awards $120,000,000 to Stevens-Johnson Syndrome Victim

Comments Off

A jury in New York recently awarded close to $120 million to a woman who was diagnosed with Stevens-Johnson Syndrome on May 25, 2012. The amount awarded is one of the largest awards ever issued in a medical malpractice case in New York.

Jacqueline Martin, now 45 years old, suffered brain damage after several hospital visits in February 2004, according to the NY Times. Her mother filed a lawsuit on behalf of Ms. Martin since she has been incapacitated after being treated at three local hospitals in 2004.

In the ruling, primary responsibility was directed at two city hospitals. 50 percent responsibility was allocated to Jacobi Medical Center in the Bronx and 40 percent responsibility was allocated to Kings County Hospital Center in Brooklyn. 5 percent responsibility was given to Brookdale University Hospital and Medical Center and the other 4 percent to one of its neurologists. The jury found Ms. Martin 1 percent responsible.

The attorney representing Ms. Martin stated that the medical personnel mismanaged Ms. Martin’s medications as well as failed to respond to crises and provide necessary treatments. Ms. Martin originally went to the hospital to be treated for a seizure. While at the hospital, she developed swelling to her throat, eyes and face. This was in response to an anti-seizure medication. Ms. Martin then was diagnosed with Stevens-Johnson syndrome (SJS). SJS is a rare skin disorder.

Stevens-Johnson syndrome, a skin disease, usually occurs from an allergic reaction to a medication. About 500 people a year are affected by SJS. SJS can be life-threatening. Symptoms of SJS include: flu like symptoms, hives, blisters, skin pain, swelling of the face and tongue, rashes, and shedding of the skin.

If you are diagnosed with SJS, you may experience eye problems, damage to internal organs, and/or permanent skin damage. It is highly recommended that if you have or may be suspected of having Stevens-Johnson Syndrome, you seek immediate medical attention and stop taking the offending medication causing the reaction after consulting with your doctor.

If you or a loved one has recently take an over the counter drug or prescription drug and you have developed Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis, you may want to contact our firm to see how we can help you. We help patients and families all over the country and do so with unparalleled experience and results.